Home » Clinical Orientation » Adverse drug reaction, a ghost of yesterday past…

Adverse drug reaction, a ghost of yesterday past…

I was involved in the care of a pleasant, elderly patient with a high number of comorbidities, admitted post-fall with CHF, liver disease with abdominal ascites and hepatic encephalopathy, Afib, leg chronic leg ulcers secondary to venous insufficiency with a historical ADR to furosemide (list incomplete!). She was being treated with an increased dose of metolazone and spironolactone in hospital for ++ abdominal ascites that would not drain mechanically. Her renal function declined below CrClIBW of 30mL/min and spironolactone use was no longer safe in this patient.

Rather that presenting the problem alone (spironolactone was unsafe at CrClIBW < 30mL/min). I was able to investigate the ADR to furosemide in more detail to determine if it was “off the table” as an option for symptom management. The family had expressed the wish to avoid furosemide if alternatives are available but what if there were not? The reported ADR was hearing loss. By talking with the family I discovered she had previously been stabilized on furosemide for 10 years with no adverse reaction. Following an incident of ++ edema three years previously, she was reportedly instructed to increase the dose of furosemide to 4 times her regular amount. In the days following the dose increase, she experienced reversible hearing loss in her left ear. She was admitted to hospital and treated with corticosteroids. Reversible and non-reversible hearing loss/deafness is a side effect of furosemide when administered by IV push or IM. Her husband believes she was taking furosemide 40mg PO daily and her dose increase would have been 160mg (unverified by pharmanet).

Conclusion? It appears that the sudden furosemide dose increase was responsible for the ADR rather than the medication alone. Given that spironolactone is not a safe medication to use with her current renal function, low dose furosemide could be a suitable alternative given it was titrated very slowly with close monitoring of her hearing (in addition to other monitoring parameters). In the end, the acute on chronic kidney injury which related temporally with increased diuretic use improved by decreasing the diuretics to pre-hospital doses. Her journey is not over and there may be a time in the future that furosemide use could be considered.

Take home for my learning: Diagnosis and treatment is often a moving target with co-morbidities complicating drug treatment. This sometimes requires re-evaluation of past therapies.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s